Alert archive / North Dakota / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 200, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Aug 12, 1998, 6:02 PM CDT for Pembina County, North Dakota. It was in force for 48 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 12, 1998, 6:02 PM CDT (23:02 UTC)
- Expired
- Aug 12, 1998, 6:50 PM CDT
- In force
- 48 min
- Issued by
- NWS Grand Forks, ND
- Area
- Whole counties
County Pembina County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 139 km from the middle of the area, began a volume at 23:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 12, 6:15 PM CDT | Hail 0.88 | Mountain, ND |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 11.0 hours before the alert went out and 324 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 320 J/kg
- Mixed-layer CIN
- -284 J/kg
- Mixed-layer LCL
- 1376 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- -21 m²/s²
- 0-3 km storm-relative helicity
- 17 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
487 WUUS1 KFAR 122303 RRA SVRFAR NDC067-122350- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 602 PM CDT WED AUG 12 1998 THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WESTERN PEMBINA COUNTY IN NORTHEASTERN NORTH DAKOTA * UNTIL 650 PM CDT * AT 603 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR HENSEL OR 20 MILES NORTHWEST OF GRAFTON...MOVING SOUTH AT 5 MPH. THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. * THE SEVERE THUNDERSTORM WILL BE NEAR... CRYSTAL AT 615 PM CDT GARDAR AT 615 PM CDT REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY PRODUCE TORNADOES WITH LITTLE OR NO ADVANCED WARNING. NG
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 2:55 PM CDT, 3 hours 7 minutes earlier.
Area forecast discussion, Aug 12, 2:55 PM CDT, 3 hours 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 255 PM CDT WED AUG 12 1998 PROBLEM FOR TODAY IS CHC FOR TSRA OVERNIGHT. CURRENLTY LINE OF TSRA FROM ROX TO GFK. THIS APPEARS TO BE ALONG WK TROUGH THAT WAS ACRS ERN ND EARLIER TODAY. ALSO WV CONTINUES TO SHOW VORT WHICH WAS NEAR DVL AT 18Z. MODELS WANT TO TAKE THIS VORT MOVE IT NORTH AND WEAKEN IT. HOWEVER...WV LOOP SHOWS VORT HAS MAINTAINED IDENTIY AND HAS MOVED ALMOST DUE EAST IN LAST 6-10 H. WHILE A NORTHERLY TURN IS LIKELY OVERNIGHT AS NEXT TROUGH DIGS SOUTH...APPEARS VORT WL MOVE OVR NW MN. AS THIS VORT INTERACTS WITH OUTFLOWS FROM DAYTIME CONVECTION...SCT TSRA EXPECTED IN NW MN WITH BEST CHC NORTH OF TVF. OTHER AREA OF CONCERN I AREA OF CU IN VICINITY OF MISSOURI RIVER. ADAP SHOWS AREA OF CONVERGENCE ACRS NORTH CENTRAL ND WHERE TEMPS HAVE WARMED INTO THE UPPER 80S. AS NEXT VORT MOVES THIS AREA OF BL CONV LATER THIS EVENING...WUD EXPECT TSRA TO FORM IN DVL AREA. BECAUSE BOUNDARIES ARE SO WEAK WOULD KEEP TO A LOW CHC. AS ONE GOES FARTHER SOUTH...UPPER DYNAMICS WEAKEN AND SFC BOUNDARIES ALSO WEAKER. THUS...TSRA CHC DECREASES AS WELL. DO NOT EXPECT ANY TSRA S OF VALLEY CITY-FAR-BJI LINE. AS FOR TEMPS...DEW POINTS IN L60S AND WINDS EXPECTED AROUND 10 MPH...TEMPS SHOULD IN 60S OVERNIGHT. EXPECT SKIES SCT-BKN ACROSS CWA. WRKZFP OUT AS BISADMFAR. ANY QUESTIONS...COMMENTS...PLEASE CALL. SCHUMACHER
Hazardous weather outlook, Aug 12, 5:55 PM CDT, 7 minutes before
MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052-053-130600- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 555 PM CDT WED AUG 12 1998 ...ISOLATED SEVERE THUNDERSTORMS EXPETED TO CONTINUE INTO EARLY EVENING... A WEAK COLD FRONT WILL APPROACHING THE INTERNATIONAL BORDER HAS COMBINED WITH MODERATE INSTABILITY TO PRODUCE ISOLATED SEVERE THUNDERSTORMS. AFTERNOON TEMPERATURES NEAR 90 AND DEWPOINTS IN THE UPPER 50S TO MIDDLE 60S ALONG AND JUST BEHIND THE FRONT HAVE COMBINED WITH THE FRONT TO SET OFF THESE ISOLATED SEVERE STORMS. CONDITIONS WILL REMAIN FAVORABLE INTO THE EVENING HOURS. THE BEST THREAT FOR SEVERE WEATHER WILL MAINLY BE BETWEEN U.S. 2 AND THE CANADIAN BORDER THROUGH SUNSET. WHILE LARGE HAIL IS THE MAIN THREAT...DUE TO THE SLOW MOVEMENT OF THE STORMS LOCALIZED FLOODING IS LIKELY AS WELL. EWENS
In the hours before
Special weather statement, Aug 12, 5:55 PM CDT, 7 minutes before
MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052-053-130600- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 555 PM CDT WED AUG 12 1998 ...ISOLATED SEVERE THUNDERSTORMS EXPETED TO CONTINUE INTO EARLY EVENING... A WEAK COLD FRONT WILL APPROACHING THE INTERNATIONAL BORDER HAS COMBINED WITH MODERATE INSTABILITY TO PRODUCE ISOLATED SEVERE THUNDERSTORMS. AFTERNOON TEMPERATURES NEAR 90 AND DEWPOINTS IN THE UPPER 50S TO MIDDLE 60S ALONG AND JUST BEHIND THE FRONT HAVE COMBINED WITH THE FRONT TO SET OFF THESE ISOLATED SEVERE STORMS. CONDITIONS WILL REMAIN FAVORABLE INTO THE EVENING HOURS. THE BEST THREAT FOR SEVERE WEATHER WILL MAINLY BE BETWEEN U.S. 2 AND THE CANADIAN BORDER THROUGH SUNSET. WHILE LARGE HAIL IS THE MAIN THREAT...DUE TO THE SLOW MOVEMENT OF THE STORMS LOCALIZED FLOODING IS LIKELY AS WELL. EWENS
Special weather statement, Aug 12, 5:55 PM CDT, 7 minutes before
MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052-053-130600- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 555 PM CDT WED AUG 12 1998 ...ISOLATED SEVERE THUNDERSTORMS EXPETED TO CONTINUE INTO EARLY EVENING... A WEAK COLD FRONT WILL APPROACHING THE INTERNATIONAL BORDER HAS COMBINED WITH MODERATE INSTABILITY TO PRODUCE ISOLATED SEVERE THUNDERSTORMS. AFTERNOON TEMPERATURES NEAR 90 AND DEWPOINTS IN THE UPPER 50S TO MIDDLE 60S ALONG AND JUST BEHIND THE FRONT HAVE COMBINED WITH THE FRONT TO SET OFF THESE ISOLATED SEVERE STORMS. CONDITIONS WILL REMAIN FAVORABLE INTO THE EVENING HOURS. THE BEST THREAT FOR SEVERE WEATHER WILL MAINLY BE BETWEEN U.S. 2 AND THE CANADIAN BORDER THROUGH SUNSET. WHILE LARGE HAIL IS THE MAIN THREAT...DUE TO THE SLOW MOVEMENT OF THE STORMS LOCALIZED FLOODING IS LIKELY AS WELL. EWENS
The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 12, 5:31 PM CDT | Severe Thunderstorm Warning | FGF | Pembina | 34 min |
| Aug 12, 6:39 PM CDT | Severe Thunderstorm Warning | FGF | Cavalier, Pembina, Walsh | 36 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.